Georgia, 2013

Wildfire in Georgia, April 22, 2013

April 22, 2013 · NWS FFC · 1 event in 1 county or zone

A cool wedge of surface high pressure ridging down the eastern slopes of the Appalachians dominated the area on the 22nd. With cloud cover in place, relative humidity values remained well above critical thresholds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cool wedge of surface high pressure ridging down the eastern slopes of the Appalachians dominated the area on the 22nd. With cloud cover in place, relative humidity values remained well above critical thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 22, 2:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 22, 2:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT MON APR 22 2013

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A COOL DOME OF HIGH PRESSURE ALONG THE
MID ATLANTIC COAST...RESULTING IN A GUSTY EASTERLY WIND FLOW TODAY.
THE NAM MODEL SEEMS TO HAVE THE BETTER HANDLE ON MID LEVEL MOISTURE
SPREADING MAINLY SOUTH AND WEST OF THE FORECAST AREA TONIGHT... THEN
SPREADING INTO THE AREA ON TUESDAY AS MID LEVEL FLOW GOES MORE
SOUTHERLY BY TUESDAY MORNING. AS A RESULT... COULD SEE SOME MID
LEVEL CLOUDINESS SPREAD INTO THE ATLANTA METRO AREA BY LATE TUESDAY
MORNING... THEN LIKELY SCATTER BY EARLY EVENING WITH LOSS OF DAYTIME
HEATING. MOSTLY CLEAR SKIES AND DIMINISHING WINDS SUPPORT LEANING
TOWARD THE COOLER GUIDANCE FOR LOWS TONIGHT... EXCEPT A BLEND AT
ATLANTA AND OTHER WARMER SPOTS. THE COOL SURFACE RIDGE WEAKENS AND
SETTLES OVER SOUTHEAST GA ON TUESDAY...RESULTING IN A WARMER
SOUTHEAST WIND FLOW BY MID TUESDAY AFTERNOON. THIS COUPLED WITH
INCREASING CLOUDS SUGGEST A CONTINUED MAV AND MET BLEND FOR HIGHS ON
TUESDAY. A SOUTHERLY FLOW FROM SURFACE THROUGH MID LEVELS WILL
RESULT IN MUCH WARMER LOWS TUESDAY NIGHT... WITH MOST AREAS IN THE
50S. RAIN CHANCES MIGHT BEGIN TO CREEP INTO FAR NORTHWEST GA LATE
TUESDAY NIGHT AS BOTH GFS AND NAM SHOW A COLD FRONT PUSH INTO FAR
WEST TN SOMETIME AFTER MIDNIGHT TUESDAY NIGHT.

39

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GUIDANCE IS STILL WEAKENING THE COLD FRONTAL PASSAGE WEDNESDAY
INTO THURSDAY WITH FRONTOGENESIS AND QPF ON THE DECREASE AS IT
PUSHES INTO THE AREA. HAVE CONTINUED PREVIOUS FORECAST OF DECREASE
IN POPS. WITH DECENT DEEP LAYER SHEAR FORECAST...THOUGH WEAK LOW
LEVEL SHEAR AND MARGINAL INSTABILITY OF 500-1000 J/KG...THE SEVERE
POTENTIAL REMAINS LOW WITH THIS SYSTEM AS IT LOOKS TO HAVE A
WEAKENING TREND IN FORCING FOR ASCENT. AN ISOLATED SEVERE STORM
WOULD NOT BE OUT OF THE QUESTION HOWEVER AS STATED IN THE PREVIOUS
DISCUSSION BELOW. THERE IS STILL MUCH DISCREPANCY IN THE MODEL
SOLUTIONS ON THE INFLUENCE OF A SHORTWAVE FOR THE
WEEKEND...THEREFORE HAVE MAINTAINED CURRENT FORECAST OF CHANCE
POPS FOR SHOWERS AND THUNDERSTORMS. ALL CONSIDERED...HAVE MAINLY
ADJUSTED TEMPS PER RECENT GUIDANCE AND A FEW TWEAKS TO OTHER
ELEMENTS. PREVIOUS DISCUSSION FOLLOWS...

BAKER

PREV DISCUSSION... /ISSUED 400 AM EDT MON APR 22 2013/

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WEDGE IN PLACE AT THE BEGINNING OF THE LONG TERM BUT BREAKS DOWN
AS NEXT FRONT APPROACHES. GFS AND ECMWF ARE A LITTLE SLOWER
TONIGHT WITH BRINGING THE FRONT IN AS COMPARED TO LAST NIGHT. IN
ADDITION...THE ECMWF AND SREF ARE SLOWER WITH PUSHING THE FRONT
INTO CENTRAL GEORGIA. FOR THE FORECAST...WENT WITH
CATEGORICAL/LIKELY POPS FOR WEDNESDAY AFTERNOON AND NIGHT ACROSS
NORTH GEORGIA AND THEN CHANCE POPS ACROSS CENTRAL GEORGIA LATE
WEDNESDAY NIGHT INTO THURSDAY. NAM AND GFS WEAKEN THE FRONT AS
THEY BRING IT INTO CENTRAL GEORGIA WITH BASICALLY NO ACCUMULATED
PRECIP. ALTHOUGH WEAKENING TREND IS POSSIBLE...STILL LEFT CHANCE
POPS IN THE FORECAST. DECENT INSTABILITY WITH THIS SYSTEM WITH
AROUND 1000 J/KG OF MUCAPE ACROSS NORTH GEORGIA. BETTER LOW LEVEL
SHEAR THOUGH WITH THE SYSTEM IS LAGGING THE BETTER INSTABILITY.
ALTHOUGH WIDESPREAD SEVERE IS NOT EXPECTED...AN ISOLATED SEVERE
STORM IS POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.

FRONT CLEARS THE CWA BY THURSDAY EVENING WITH SFC RIDGE BUILDING
ACROSS THE AREA. STILL TIMING AND STRENGTH DIFFERENCES WITH SAT/SUN
SYSTEM AS A SHORTWAVE AND SFC LOW MOVE ACROSS THE SOUTHEAST. GFS IS
STILL THE FASTER AND WEAKER SOLUTION. DESPITE DIFFERENCES...BOTH
SOLUTIONS POINT AT PRECIPITATION MID-DAY SATURDAY THROUGH THE
REMAINDER OF THE WEEKEND. WILL CONTINUE WITH CHANCE POPS.
INSTABILITY SUPPORTS MENTION OF THUNDER...WITH BETTER CHANCES ON
SUNDAY WITH HIGHER MUCAPE VALUES /1500 J/KG/.

11

&&

.AVIATION...
18Z UPDATE...
A COOL DOME OF HIGH PRESSURE CONTINUES TO BUILD DOWN THE LEE SIDE
OF THE APPALACHIANS... RESULTING IN A GUSTY EASTERLY WIND FLOW.
THE RIDGE SHOULD GUIDE MID LEVEL MOISTURE/CIGS SOUTH AND WEST OF
ATL OVERNIGHT. MID LEVEL FLOW GOES MORE SOUTHERLY LATER TONIGHT
AND SHOULD INCREASE MID LEVEL CIGS BY 15-16Z TUE INTO ATL. WILL
SHOW BKN050 BY 15Z TUE WITH WINDS ALSO VEERING FROM EAST TO MORE
ESE BY THAT TIME...THE SE LATER TUE AFTN. MID LEVEL CIGS WILL SCT
BY 22-23Z TUE. WIND SPEEDS DIMINISH TUE AFTN AS SFC RIDGE SETTLES
OVER SE GA.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS...HIGH CONFIDENCE ALL OTHER ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          46  72  52  79 /   0   0   0  40
ATLANTA         49  73  57  75 /   0   0   5  40
BLAIRSVILLE     42  70  51  70 /   0   0  10  80
CARTERSVILLE    46  74  53  74 /   0   0  10  70
COLUMBUS        51  76  56  81 /   0   0   0  30
GAINESVILLE     47  71  54  74 /   0   0   5  50
MACON           48  75  51  81 /   0   0   0  10
ROME            46  75  53  72 /   0   5  20  80
PEACHTREE CITY  43  73  51  77 /   0   0   5  40
VIDALIA         52  76  54  83 /   0   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....11/BAKER
AVIATION...39
Hazardous weather outlook, Apr 22, 2:26 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT MON APR 22 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
326 PM EDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL MOVE THROUGH NORTH AND CENTRAL GEORGIA WEDNESDAY
AND THURSDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA.
INSTABILITY IS MARGINAL WITH DECENT DEEP LAYER SHEAR...THOUGH LOW
LEVEL SHEAR AND FORCING FOR ASCENT IS WEAK. ALL CONSIDERED...
SEVERE POTENTIAL LOOKS LOW THOUGH AN ISOLATED SEVERE STORM CANNOT
BE RULED OUT AT THIS TIME.

AN UPPER LEVEL SHORTWAVE AND SURFACE LOW WILL MOVE THROUGH THE
SOUTHEAST THIS WEEKEND AND BRING ANOTHER CHANCE OF THUNDERSTORMS
TO NORTH AND CENTRAL GEORGIA. THERE IS STILL MUCH UNCERTAINTY WITH
THIS SYSTEM STILL DUE TO STRENGTH DISCREPANCIES IN THE MODELS.
PLEASE MONITOR FUTURE UPDATES TO THE FORECAST FOR ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
April 22, 3:30 PM EST to 4:45 PM EST
Where
Fannin forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Callihan Road burned 0.25 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455450.